Iowa, 2012Lightning Strike in Iowa, March 19, 2012
March 19, 2012 · NWS DVN · 1 event in 1 county or zone
A lightning strike caused some damage to the HON plant in Muscatine, IA during the evening of March 19.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused some damage to the HON plant in Muscatine, IA during the evening of March 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 19, 5:25 PM CST, 35 minutes earlier.
Area forecast discussion, Mar 19, 5:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT MON MAR 19 2012
.AVIATION...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL SWING NORTH OVER
EASTERN IOWA AND POSSIBLY FAR WESTERN ILLINOIS THROUGH 04Z.
THUNDERSTORM CONDITIONS WILL BE BRIEF...BUT COULD LOWER SITES TO
IFR CONDITIONS. LINGERING MVFR CIGS COULD END UP BEING MORE
WIDESPREAD THAN THE CURRENT OPTIMISTIC VFR FORECAST AFTER STORMS
DECREASE IN COVERAGE AFTER 04Z...HOWEVER...DUE TO LOW
CONFIDENCE...WILL KEEP A VFR FORECAST GOING. SOUTHEAST WINDS WILL
BE GUSTY BETWEEN 15 AND 25 KTS THROUGH 06Z...THEN AROUND 12 KTS
OVERNIGHT. TUESDAY MORNING...SOUTH WINDS WILL AGAIN INCREASE AND
BECOME GUSTY. THERE WILL ALSO BE CHANCES FOR ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH THE DAY...BUT CONFIDENCE TOO LOW TO INCLUDE
IN FINAL 6+ HOURS OF THE TAFS. ..ERVIN..
&&
.PREV DISCUSSION... /ISSUED 326 PM CDT MON MAR 19 2012/
SYNOPSIS...
SKIES HAVE CLEARED ACROSS MUCH OF THE FORECAST AREA AFTER A ROUND
OF MORNING THUNDERSTORMS. SUNSHINE AND THE LINGERING LATE SPRING-
LIKE AIRMASS HAS RESULTED IN TEMPERATURES AGAIN SURGING INTO THE
UPPER 70S TO LOWER 80S WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S
OVER MOST OF THE AREA. A CONVECTIVELY ENHANCED BOUNDARY HAS
SHARPENED UP ACROSS THE NORTHEAST...WHERE TEMPERATURES WERE ONLY
IN THE LOWER TO MID 70S ROUGHLY NORTHEAST OF A LINE FROM STERLING
IL TO INDEPENDENCE IA. THE LARGE SCALE FLOW CONTINUES TO BE
DOMINATED BY A DEEP SOUTHERLY FLOW BETWEEN AN UPPER LEVEL TROUGH
OVER THE ROCKIES AND DOWNSTREAM RIDGE OVER THE APPALACHIANS. AREA
RADAR MOSAIC INDICATED WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD
OF A SLOW MOVING COLD FRONT REACHING FROM THE MO VALLEY INTO THE
CENTRAL PLAINS. A COUPLE MORE ORGANIZED CLUSTERS OF STORMS
APPEARED TO BE ANCHORED TO SHORTWAVE IMPULSES EMBEDDED IN THE S-SW
FLOW...OVER NORTHEAST MO/SW IA...AND ALSO OVER NORTHEAST OK INTO
SW MO.
SHORT TERM...TONIGHT AND TUESDAY...
PRIMARY CHALLENGE IS PINNING DOWN THUNDERSTORM CHANCES AS
IMPULSES IN THE NEARLY MERIDIONAL FLOW INTERACT WITH A RIBBON OF
GULF MOISTURE. WILL CONTINUE TO HAVE RECORD BREAKING WARM TEMPERATURES.
12Z UPPER AIR ANALYSIS INDICATED PW VALUES FROM 200
TO 300 PERCENT OF NORMAL FROM THE TX COAST TO THE UPPER MS
VALLEY...WITH A LOCAL AREA OF OVER 350 PERCENT OVER EASTERN
IA...INTO IL...WI AND MN. THE ACTUAL PW WAS 1.4 INCHES AT DVN.
THIS LIKELY CONTRIBUTED TO OUR REPORTS OF 1 TO NEARLY 2 INCHES OF
RAIN FROM THIS MORNING...AND INDICATES THE POTENTIAL FOR AT LEAST
LOCALLY HEAVY RAIN WITH IMPENDING THUNDERSTORMS THIS AFTERNOON AND
EVENING THAT APPEAR LIKELY AS THUNDERSTORMS OVER MO SPREAD
NORTHWARD INTO THE FORECAST AREA. WILL NOT GO WITH ANY FLOOD
HEADLINES AS THE BULK OF THE REGION IS RELATIVELY DRY AND CURRENT
TRENDS WILL FAVOR THUNDERSTORMS STAYING OVER MAINLY THE WESTERN
HALF OF THE FORECAST AREA THAT MISSED THE RAIN THIS MORNING. ALONG
THESE LINES...HAVE TRENDED GREATER POPS TONIGHT ACROSS THE WEST
CLOSER TO THE APPROACHING SLOW MOVING COLD FRONT. ISOLATED SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY LATE THIS AFTERNOON AND
EVENING AS THE APPROACHING FORCING INTERACTS WITH BOUNDARIES IN
THE REGION DURING OUR DIURNAL INSTABILITY MAXIMUM. THIS WOULD MOST
LIKELY BE LIMITED TO MARGINAL HAIL AND GUSTY WINDS OVER ESPECIALLY
THE FAR SW...WHERE SPC HAS A SLIGHT RISK MENTIONED.
ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS APPEAR LIKELY
INTO TUE AS THE SYNOPTIC FRONT EDGES EASTWARD UNDER THE SOUTHERLY
FLOW ALOFT WITH ITS EMBEDDED IMPULSES. THESE CHANCES WILL CONTINUE TO BE
GREATER IN THE WEST AND HAVE KEPT POPS TRENDED AS SUCH. WITH THE
FRONT REMAINING WELL TO THE WEST...PERSISTENCE WILL BE THE RULE
FOR TEMPERATURES. HAVE KEPT LOWS IN THE UPPER 50S TO LOWER 60S
AND HIGHS TUESDAY IN THE UPPER 70S TO LOWER 80S. THIS SHOULD
CONTINUE THE WEEK-LONG TREND OF THREATENING RECORDS...WHICH ARE
INCLUDED IN THE CLIMATE SEGMENT. ..SHEETS..
LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
THE KEY TO TUESDAY NIGHT ON WILL BE HOW THE CONVECTION EVOLVES THIS
AFTERNOON THROUGH TUESDAY. THE IMPLIED LATENT HEAT RELEASE FROM
CONVECTION IN THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY IS
TREMENDOUS. THE MODELS ARE STARTING TO RESPOND BY ACCELERATING THE
RATE OF OCCLUSION OF THE SYSTEM. THIS ACCELERATION WILL CAUSE THE
UPPER LOW TO MOVE MORE QUICKLY TO THE EAST. AS SUCH THE UPPER LOW
SHOULD REMAIN WELL SOUTH OF THE AREA AND GO ACROSS SOUTHERN MISSOURI
BEFORE TURNING SOUTHEAST.
MCS AND LIFT TOOLS COMBINED WITH THE HEAVY RAIN TOOL INDICATES
DIURNAL CONVECTION WILL GO INTO TUESDAY EVENING BEFORE ANOTHER MCS
MOVES NORTH OUT OF MISSOURI. THE BETTER CHANCES FOR RAIN WILL BE
ACROSS THE WESTERN CWFA BUT ONE CANNOT COMPLETELY RULE OUT ISOLATED
CONVECTION IN THE FAR EAST.
THE TUESDAY NIGHT MCS WILL LINGER INTO WEDNESDAY MORNING BEFORE
DISSIPATING. DIFFERENTIAL HEATING DURING THE DAY WEDNESDAY WILL
ALLOW ANOTHER ROUND OF DIURNAL CONVECTION TO FIRE. AGAIN THE BETTER
CHANCES FOR RAIN WILL BE ACROSS THE WESTERN CWFA.
RECORD WARM MINS AND RECORD HIGHS MAY BE HARDER TO ACHIEVE FOR
WEDNESDAY. THE RECORD MAX TEMPERATURES FOR MARCH 21ST ARE IN THE 80S
AND PROBABLY NOT REACHABLE. THE RECORD WARM MINS MAY OR MAY NOT BE
ACHIEVABLE BASED ON EXPECTED RAINFALL.
CONVECTION THAT DEVELOPS ON WEDNESDAY WILL LINGER INTO THE EVENING
HOURS WITH ANOTHER POSSIBLE MCS IN A WAA WING MOVING THROUGH THE
AREA WEDNESDAY NIGHT AND INTO THURSDAY.
THURSDAY NIGHT ON...
MODEL CONSENSUS GIVES CHC TO LIKELY POPS THURS NIGHT/FRIDAY WITH CHC
POPS FRI NIGHT/SATURDAY. THESE POPS WILL LIKELY CHANGE AS THE MODELS
CONTINUE TO ACCELERATE THE OCCLUSION AND EASTWARD PROGRESSION OF THE
UPPER LOW. TEMPERATURES WILL BE COOLER BUT STILL ABOVE NORMAL.
QUIET AND DRY CONDITIONS SHOULD BE SEEN SATURDAY NIGHT THROUGH
SUNDAY NIGHT AS THE UPPER LOW DEPARTS THE AREA AND AN UPPER RIDGE
BUILDS INTO THE MIDWEST. THERE ARE SOME WEAK VORT MAXES PROGGED TO
TOP THE RIDGE ON SUNDAY. IF THERE IS SUFFICIENT MOISTURE/INSTABILITY
PRESENT ONE CANNOT ENTIRELY RULE OUT ISOLATED DIURNAL CONVECTION.
SUNDAY NIGHT THROUGH MONDAY GENERALLY QUIET CONDITIONS SHOULD BE
SEEN ACROSS THE AREA.
.08..
CLIMATE...
RECORD HIGHS FOR TODAY MARCH 19TH
BURLINGTON........79 IN 1921
CEDAR RAPIDS......80 IN 1921
DUBUQUE...........77 IN 1921
MOLINE............78 IN 1921+
RECORD HIGHS FOR MARCH 20TH
BURLINGTON........78 IN 1921
CEDAR RAPIDS......76 IN 1938
DUBUQUE...........77 IN 1921
MOLINE............77 IN 1921
RECORD WARM LOW TEMPERATURES FOR TODAY MARCH 19TH...
MOLINE.........63 IN 1921
DUBUQUE........49 IN 1910
RECORD WARM LOW TEMPERATURES FOR MARCH 20TH...
MOLINE.........48 IN 1918
DUBUQUE........42 IN 1910
RECORD WARM LOW TEMPERATURES FOR MARCH 21ST...
MOLINE.........54 IN 1894
DUBUQUE........52 IN 1938
RECORD WARM LOW TEMPERATURES FOR MARCH 22ND...
MOLINE.........56 IN 1907
DUBUQUE........49 IN 1907
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN
Hazardous weather outlook, Mar 19, 2:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT MON MAR 19 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-202100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
347 PM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL REDEVELOP OVER THE WESTERN HALF OF THE OUTLOOK
AREA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THERE IS A
SLIGHT RISK FOR SEVERE STORMS MAINLY SOUTHWEST OF A LINE FROM
BELLE PLAINE THROUGH BURLINGTON IOWA...TO MACOMB ILLINOIS. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAINFALL... WHICH COULD LEAD TO MINOR FLOODING.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA
OVERNIGHT. SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLOW MOVING UPPER LEVEL SYSTEM COMBINED WITH WARM TEMPERATURES AND
A MOIST ATMOSPHERE WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS
TUESDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY
AND TUESDAY EVENING. EVENT TOTAL RAINFALL AMOUNTS MAY RANGE FROM 1
TO 2 INCHES FROM TODAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON AND TONIGHT.
SHEETS
In the hours before
Local storm report, Mar 19, 4:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 3 ENE MASSBACH 42.27N 90.06W
03/19/2012 M1.20 INCH JO DAVIESS IL TRAINED SPOTTER
FROM RAIN THAT MOVED THROUGH THE AREA THIS MORNING,
&&
DCSpecial weather statement, Mar 19, 4:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT MON MAR 19 2012
IAZ087-098-099-ILZ034-MOZ009-010-200000-
VAN BUREN IA-LEE IA-JEFFERSON IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
537 PM CDT MON MAR 19 2012
...THUNDERSTORMS WITH HEAVY RAINFALL...
THROUGH 7 PM...THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE OVER FAR
NORTHEAST MISSOURI AND SOUTHEAST IOWA...AS WELL AS WEST CENTRAL
ILLINOIS. WHILE INDIVIDUAL STORMS WILL BE SHORT LIVED...THEY WILL
MOVE OVER THE SAME AREAS SEVERAL TIMES...POSSIBLY RESULTING IN
RAINFALL OVER 1 INCH.
DUE TO THE HEAVY RAIN RATES...EXPECT PONDING OF WATER ON ROADS AND
IN LOW-LYING AREAS.
&&
LAT...LON 4019 9149 4024 9151 4025 9195 4029 9196
4030 9196 4030 9235 4060 9236 4061 9219
4109 9218 4087 9171 4081 9172 4082 9160
4048 9090 4019 9090
ERVINLocal storm report, Mar 19, 5:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HEAVY RAIN CAMANCHE 41.79N 90.28W
03/19/2012 M0.00 INCH CLINTON IA CO-OP OBSERVER
FROM RAIN EARLY MONDAY MORNING.
&&
DCLocal storm report, Mar 19, 5:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HEAVY RAIN CAMANCHE 41.79N 90.28W
03/19/2012 M1.20 INCH CLINTON IA CO-OP OBSERVER
FROM RAIN EARLY MONDAY MORNING.
&&
DCSpecial weather statement, Mar 19, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT MON MAR 19 2012
IAZ040>042-051>054-064>068-ILZ015-024>026-200200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JOHNSON-CEDAR-
CLINTON-MUSCATINE-SCOTT-ROCK ISLAND-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...IOWA CITY...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...MOLINE...
ROCK ISLAND...ALEDO...OQUAWKA...MONMOUTH
700 PM CDT MON MAR 19 2012
...FAST MOVING THUNDERSTORMS WITH GUSTY WINDS...
A SMALL LINE OF SCATTERED THUNDERSTORMS...FROM AROUND
WATERLOO...TO IOWA CITY TO TO BURLINGTON...WILL RAPIDLY MOVE NORTH
THROUGH 830 PM. EXPECT A SHORT PERIOD OF GUSTY WINDS TO AROUND 45
MPH AS THE STORMS PASS THROUGH...ALONG WITH BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
..ERVIN..
Lightning, Muscatine
- When
- March 19, 6:00 PM CST to 7:30 PM CST
- Where
- Muscatine County, 0.65 mi NE of Muscatine
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 41.426, -91.040
A lightning strike caused some electrical damage to the HON plant in Muscatine, IA during the evening of March 19. Power to the plant was knocked out and smoke was observed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 19 to 20, 20121 death · 4 injured · $502,000 · EF2 · 72 events
- Flash Flooding and Flooding in Texas, March 19 to 20, 2012$667,000 · 1.75 in hail · 32 events
- Wildfire in North Dakota, March 19, 20122 injured · $410,000 · 3 events
- Damaging Winds in Minnesota, March 19, 2012$810,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Minnesota, March 19, 2012$407,000 · EF0 · 9 events
- Tornado and Flash Flooding in Oklahoma, March 19 to 20, 2012$47,000 · EF0 · 29 events
- Tornadoes and Flash Flooding in Arkansas, March 19 to 20, 2012$19,000 · EF1 · 11 events
- Tornado in Kansas, March 19, 2012$50,000 · EF0 · 1 event
- Damaging Winds in Iowa, March 19, 2012$18,000 · 65 kt wind · 5 events
- Damaging Winds in Texas, March 19, 2012$20,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Texas, March 19, 20121.75 in hail · 10 events
- Winter Storm in Montana, March 19, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373225.